Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Austin/San Antonio, TX

August 20, 2008Atascosa County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 20, 2008, 3:47 AM CDT for Atascosa County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2008, 3:47 AM CDT (08:47 UTC)
Expired
Aug 20, 2008, 5:45 AM CDT
In force
118 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Atascosa County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 200847
FFWEWX
TXC013-201045-
/O.NEW.KEWX.FF.W.0016.080820T0847Z-080820T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
347 AM CDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ATASCOSA COUNTY...

* UNTIL 545 AM CDT.

* AT 340 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING
  FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. VERY HEAVY
  RAINS WERE NOTED FROM PLEASANTON TO CHARLOTTE TO LYTLE. RAINFALL
  RATES OF 2 TO 4 INCHES PER HOUR WERE NOTED. THESE AREAS HAVE
  RECEIVED VERY HEAVY RAINS THE LAST COUPLE OF DAYS. SOILS HAVE
  BECOME MORE SATURATED. RUNOFF WILL BE MORE RAPID LEADING TO FLASH
  FLOODING.  

* LOCATIONS IN THE WARNING AREA INCLUDE PLEASANTON...POTEET AND
  LEMING.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2922 9880 2904 9835 2879 9837 2885 9879

$$
1 follow-up statement
000 
WGUS74 KEWX 201048
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 AM CDT WED AUG 20 2008

TXC013-201057-
/O.EXP.KEWX.FF.W.0016.000000T0000Z-080820T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATASCOSA TX-
548 AM CDT WED AUG 20 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN ATASCOSA
COUNTY...

AT 545 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED LIGHT TO 
MODERATE RAIN ACROSS NORTHERN ATASCOSA COUNTY. FLASH FLOODING IS NO 
LONGER EXPECTED. AS A RESULT...HAVE ALLOWED THE FLASH FLOOD WARNING 
TO EXPIRE. 

HOWEVER...PONDING OF WATER IN LOW LYING AREAS AND MINOR RISES ON 
SMALL STREAMS ARE POSSIBLE FOR THE NEXT HOUR OR SO DUE TO THE 
EARLIER HEAVY RAINS. 

LAT...LON 2922 9880 2904 9835 2879 9837 2885 9879

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:38 AM CDT, 9 minutes earlier.

Area forecast discussion, Aug 20, 3:38 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 AM CDT WED AUG 20 2008

.DISCUSSION...
THE UPPER LEVEL LOW CENTERED ACROSS THE RED RIVER VALLEY WILL
ENABLE GOOD CHANCES FOR RAIN ACROSS MUCH OF SOUTH CENTRAL TEXAS
TODAY. THE VERY JUICY AIRMASS (WITH PWS RANGING FROM 1.5-2) WHICH
HAS REMAINED ACROSS THE REGION OVER THE PAST FEW DAYS WILL PERSIST
A LITTLE LONGER. THIS COUPLED WITH THE ALREADY WET GROUNDS FROM
PREVIOUS RAINFALL WILL CONTINUE THE THREAT FOR HEAVY RAINS...WHICH
MAY LEAD TO LOCALIZED FLASH FLOODING...THROUGH TONIGHT. AFTERNOON
TEMPERATURES TODAY WILL ONCE AGAIN BE IN THE MID TO UPPER 80S
ACROSS MOST OF THE REGION.

RAIN CHANCES WILL DECREASE FROM WEST TO EAST OVER THE NEXT 24 HOURS
AS THE UPPER LOW EJECTS TO THE NORTHEAST. DESPITE DRIER CONDITIONS
EXPECTED FOR THE NEXT SEVERAL DAYS...LINGERING MOISTURE WILL PROVIDE
ENOUGH INSTABILITY TO SPARK SOME DAYTIME CONVECTION ACROSS THE
COASTAL PLAINS THROUGH THE WEEKEND.

TEMPERATURES THROUGH THE END OF THE WEEK AND INTO THE WEEKEND WILL
GENERALLY BE AT OR A FEW DEGREES BELOW MID TO LATE AUGUST NORMALS
DUE TO LINGERING CLOUD COVER AS WELL AS BETTER EVAPORATION FROM
DAMP GROUNDS. SOME EARLY MORNING PATCHY FOG IS EXPECTED ALONG AND
SOUTHEAST OF THE I-35 CORRIDOR THROUGH THE NEXT FEW MORNINGS.
GFS(X) NUMBERS HAVE BEEN FAIRLY CONSISTENT FROM RUN-TO-RUN AND ARE
IN GOOD AGREEMENT WITH OTHER MODELS. THUS...STAYED CLOSE TO GFS(X)
NUMBERS THROUGH MUCH OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  72  92  74  94 /  50  20  20  10  20
AUSTIN BERGSTROM INTL AIRPORT  88  70  93  72  94 /  50  20  20  10  20
DEL RIO INTL AIRPORT           93  74  96  76  96 /  10  -   10  10  10
SAN ANTONIO INTL AIRPORT       89  73  92  75  92 /  40  10  20  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/04
Hazardous weather outlook, Aug 19, 5:23 AM CDT, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT TUE AUG 19 2008

TXZ171>173-183>194-202>209-217>225-228-201030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HEAVY
RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...MAINLY
ACROSS THE EASTERN HALF OF THE REGION...WHICH MAY CAUSE BRIEF
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AS AN UPPER LOW
MOVES ACROSS TEXAS. THIS ACTIVITY WILL GENERALLY REMAIN ALONG AND
SOUTHEAST OF THE I-35 CORRIDOR. HEAVY RAINFALL MAY CAUSE BRIEF
LOCALIZED FLOODING ON WEDNESDAY. RAIN CHANCES WILL BEGIN TO
DIMINISH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH WEDNESDAY.

In the hours before

Special weather statement, Aug 20, 3:07 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
307 AM CDT WED AUG 20 2008

TXZ205-207-200900-
BEXAR-GUADALUPE-
307 AM CDT WED AUG 20 2008

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR AND GUADALUPE
COUNTIES...

AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNIVERSAL CITY...MOVING EAST AT 23 MPH.

THIS STORM WILL BE NEAR...
  CIBOLO BY 315 AM CDT.
  MARION BY 330 AM CDT.
  MCQUEENEY BY 345 AM CDT.
  5 MILES NORTH OF SEGUIN BY 355 AM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Aug 20, 3:33 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 AM CDT WED AUG 20 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      SAN ANTONIO             29.43N  98.49W
08/20/2008                   BEXAR              TX   LAW ENFORCEMENT

            HIGH WATER RESCUE AT WEST KINGS HWY AND SAN PEDRO AVE

&&

EVENT NUMBER EWX0800215

SMART
Local storm report, Aug 20, 3:35 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 AM CDT WED AUG 20 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      SAN ANTONIO             29.43N  98.49W
08/20/2008                   BEXAR              TX   LAW ENFORCEMENT

            SOUTHBOUND 410 AND HWY 151...INDIVIDUAL REMOVED FROM
            STALLED VEHICLE

&&

EVENT NUMBER EWX0800216

SMART
Local storm report, Aug 20, 3:37 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 AM CDT WED AUG 20 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      SAN ANTONIO             29.43N  98.49W
08/20/2008                   BEXAR              TX   LAW ENFORCEMENT

            MARBACH AND 410...HIGHWAY FLOODED...MULTIPLE VEHICLES
            STALLED

&&

EVENT NUMBER EWX0800217

SMART

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:23 PM CDTAreal Flood AdvisoryEWXBexar112 min
Aug 19, 10:09 PM CDTAreal Flood AdvisoryEWXWilliamson111 min
Aug 19, 11:44 PM CDTAreal Flood AdvisoryEWXTravis, Williamson106 min
Aug 20, 12:40 AM CDTAreal Flood AdvisoryEWXBexar, Medina2 hr
Aug 20, 1:27 AM CDTFlash Flood WarningEWXBexar3 hr
Aug 20, 2:25 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio, Medina2 hr
Aug 20, 2:56 AM CDTFlash Flood WarningEWXBexar79 min
Aug 20, 4:30 AM CDTAreal Flood AdvisoryEWXFrio2 hr
Aug 20, 2:18 PM CDTAreal Flood AdvisoryEWXBexar57 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.